Format

Send to

Choose Destination
Clin Infect Dis. 2007 Jul 15;45(2):254-60. Epub 2007 Jun 8.

A high incidence of lactic acidosis and symptomatic hyperlactatemia in women receiving highly active antiretroviral therapy in Soweto, South Africa.

Author information

1
Division of Infectious Diseases, Department of Medicine, University of the Witwatersrand and Chris Hani Baragwanath Hospital, Johannesburg, South Africa.

Abstract

BACKGROUND:

Lactic acidosis and symptomatic hyperlactatemia may complicate nucleoside reverse-transcriptase inhibitor use. Females may be at increased risk for such complications. Our study evaluated the incidence of lactic acidosis and symptomatic hyperlactatemia by sex, analyzed clinical features, and described the safety of reintroducing highly active antiretroviral therapy (HAART) with zidovudine replacing stavudine.

METHODS:

A retrospective cohort analysis was performed for 1735 adults (63% of whom were female) who initiated HAART from April 2004 through August 2005 in Soweto, South Africa, with follow-up until February 2006. Patients with lactate levels > or =4.5 mmol/L and no potential cause of elevated lactic acidosis other than receipt of HAART were included in the study.

RESULTS:

A total of 23 patients (22 of whom were female) experienced lactic acidosis. The overall incidence was 10.6 cases per 1000 patient-years; the incidence was 16.1 cases per 1000 patient-years in female patients and 1.2 cases per 1000 patient-years in male patients. Seven (30.4%) of the patients died. Eight (34.8%) of the patients were obese (body mass index [calculated as weight in kilograms divided by the square of height in meters], >30) at HAART initiation. Forty-four patients (37 of whom were female) had symptomatic hyperlactatemia. The overall incidence was 20.2 cases per 1000 patient-years, with an incidence of 27.0 cases per 1000 patient-years in female patients and 8.7 cases per 1000 patient-years in male patients. None of the patients died. Nine (20.4%) of the patients were obese at HAART initiation. Sixty-six of 67 patients were receiving stavudine, and 5 patients were receiving didanosine. Among 56 patients who restarted HAART with zidovudine for a cumulative nucleoside reverse-transcriptase inhibitor reexposure of 44.6 patient-years--including 41 patients who received treatment for > or =9 months--there were no relapses.

CONCLUSION:

Women in Soweto, South Africa, have a higher frequency of symptomatic hyperlactatemia and lactic acidosis than has been reported for patients in other study groups. In cases associated with stavudine use, restarting HAART with zidovudine seemed to be safe and effective for patients with limited nucleoside reverse-transcriptase inhibitor alternatives.

PMID:
17578788
DOI:
10.1086/518976
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center